Illinois, 2006

Hail in Illinois, September 22, 2006

September 22, 2006 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance interacted with a semi-moist atmosphere at maximum heating to produce scattered thunderstorms across northern Illinois. A lone storm pulsed severe and produced hail just to the east of Rock Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance interacted with a semi-moist atmosphere at maximum heating to produce scattered thunderstorms across northern Illinois. A lone storm pulsed severe and produced hail just to the east of Rock Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 22, 2:00 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 22, 2:00 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI SEP 22 2006

.SYNOPSIS...
LATEST SFC/MSAS ANALYSIS WAS INDICATING MAIN CYCLONE CONTINUING TO
FILL OVER THE SD/MN/IA TRI-STATE REGION...WITH SECONDARY LOW TAKING
SHAPE ACRS FAR SOUTHWEST MO. MAIN OCCLUDED FRONT WAS CURRENTLY
LIFTING UP NORTH OF THE LOCAL CWA...WITH SECONDARY TROF AXIS
EXTENDING FROM MAIN LOW ACRS FAR EASTERN NE AND INTO EASTERN KS.
ANOTHER LESS EVIDENT SFC TROF EXTENDED FROM THE OCCLUDED FRONT AND
DOWN WEST OF THE MS RVR INTO NORTHEAST MO....AND MARKS HIGHER SFC DPT
POOL OF 60+ VALUES TO THE EAST OF THAT. SECONDARY WARM FRONT
ASSOCIATED WITH SOUTHWEST MO LOW ARCHING UP FROM WEST-TO-EAST ACRS
CENTRAL MO AND CLOSELY ASSOCIATED WITH ONGOING SUPER CELLS HEADED
TOWARD THE STL VCNTY. 12Z UA ANALYSIS WAS INDICATING STRONG ND
SOMEWHAT DIFFLUENT MID AND UPPER LEVEL JET STREAKS SWEEPING UP ACRS
MUCH OF MO AND NOSING OVER CENTRAL IL...WITH CURRENT W/V LOOP
SHOWING EAST-NORTHEAST PROGRESSION.

&&

.SHORT TERM...TONIGHT AND SATURDAY...WITH SFC DPTS AT OR ABOVE 60 F
GENERALLY ALONG AND EAST OF THE MS RVR COMBINED WITH MID AND UPPER
70 DEGREE AMBIENT TEMPS...AND FINALLY SOME CLEARING OF STUBBORN MID
AND HIGH LEVEL STRATUS DECK INTO THE SOUTHERN CWA BY DRYING IN-WRAP
INTO VORTEX FROM THE SOUTHWEST...THE SOUTHEAST THIRD TO HALF OF THE
CWA STILL AT RISK OF SVR STORM DEVELOPMENT INTO THE EVENING. RIGHT
NOW GREATEST AREAS AT RISK APPEAR TO BE ALONG AND EAST OF A LINE
FROM KAHOKA MO...TO BURLINGTON AND TO PRINCETON IL. WILL BANK ON
DRYING...LOWER SFC DPT FIELD AND SUBSIDENCE TO HOLD LID ON
DEVELOPMENT IN FULL INSOLATION AREAS ACRS THE WESTERN CWA...BUT
THESE AREAS WARMING TO NEAR 70 AND WILL WATCH CU FIELD IN CENTRAL AND
SOUTH CENTRAL IA FOR DEVELOPMENT OVER TH NEXT FEW HOURS. ALONG WITH
UPPER JET...VORT SPOKE SEEN ON W/V IMAGERY ROLLING OUT OF EASTERN KS
WILL ALSO BE SOME UPPER SUPPORT FOR ANY EVENING DEVELOPMENT.
CONTINUED HIGH SHEAR ENVIRONMENT WITH ANY KING OF CAPE AROUND 1K
J/KG OR HIGHER WOULD SUPPORT FAST MOVING LOW-TOPPED SUPERCELLS THAT
MAY SPAWN TORNADOES OR MIX DOWN DAMAGING STRAIGHT LINE GUSTS
THROUGH 8-9 PM. 18Z DVN SPS SOUNDING SHOWING STRONGLY CAPPED
ENVIRONMENT...BUT FCST SOUNDINGS WHICH HANDLED THAT SCENARIO WELL AT
18Z ALSO SHOW EROSION OF CAP THROUGH 00Z AND INCOMING CLEARING FOR
SFC/BOUNDARY LAYER WARM UP WOULD DO IT.

QUICK LOOK INTO LATER TONIGHT AND SATURDAY...ASSESSING THE EXTENT OF
ANOTHER ROUND OF STRONG UPPER JET ENERGY DUMPING DOWN THE WESTERN
CONUS...WILL SIDE WITH THE FURTHER SOUTH SOLUTIONS OF THE UKMET/ECMWF
AND GFS WITH THE NEXT SOUTHERN PLAINS LLVL LOW AND EVENTUAL EJECTION
PATH. INITIAL PRECIP SHIELD AHEAD OF THIS FEATURE MAY ENCROACH UPON
AND OVERTAKE PORTIONS OF THE SOUTHERN CWA BY LATE TONIGHT...BUT MORE
OF THE CWA MAY EXPERIENCE COOL SIDE DEF ZONE RAIN DURING THE DAY ON
SAT...WITH SOME EMBEDDED ELEVATED THUNDER ACRS THE SOUTH. ALTHOUGH
ENTIRE DVN CWA IS IN DAY 2 SLIGHT RISK...FEEL MORE SUBSTANTIAL AND
SVR CONVECTION WILL OCCUR TO THE SOUTH AND EAST AGAIN FROM CENTRAL
MO...CENTRAL AND SOUTHERN IL AND UP THE OH RVR VALLEY. BUT IF THE
NAM AND NGM HAVE THEIR WAY WITH MUCH MORE FURTHER NORTHWEST LOW
EJECTION PATH RIGHT UP THROUGH THE CENTRAL FCST AREA/ACRS THE MS
RVR...NORTHWEST AND WEST CENTRAL IL WILL BE UNDER THE GUN BY TOMORROW
AFTERNOON.      ..12..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...

SAT NIGHT AND SUN...NAM/GFS SHOW UPPER LOW PRESSURE OVER THE WESTERN
GREAT LAKES AT 00Z SUN WITH NAM VERTICALLY STACKING THE UPPER AND
SURFACE LOW BY 06Z SUN. WRAP AROUND MOISTURE ON THE BACK SIDE OF THIS
LOW JUSTIFIES KEEPING 40 PERCENT CHANCE OF SHOWERS IN THE FORECAST
FOR SAT NIGHT AND EARLY SUN MORNING. WITH UPPER WAVE OPENING AND
MOVING EAST ON SUNDAY THE CHANCE FOR SHOWERS WILL DECREASE FROM WEST
TO EAST SUN AFTERNOON AND THE FORECAST AREA SHOULD BE DRY BY SUNDAY
NIGHT.

MON THRU WED...UPPER LEVEL PATTERN REMAINS ENERGETIC WITH A FAST
QUASI ZONAL FLOW DEVELOPING ACROSS SOUTHERN CANADA AND THE NORTHERN
UNITED STATES. THIS PATTERN WILL PRODUCE DRY SKIES ACROSS THE
FORECAST AREA WITH NEAR SEASONAL TEMPS ON MON AND TUE. ANOTHER
STRONG COLD FRONT WILL SWEEP ACROSS THE UPPER MISSISSIPPI VALLEY ON
WED WITH THE FRONTAL PASSAGE OCCURRING ON WED MORNING. GLOBAL MODELS
DISAGREE ON THE EXACT TIMING OF THE FRONT WITH THE GFS/ECMWF MOVING
IT THROUGH THE FORECAST AREA AROUND 12Z WED. THE UKMO IS ABOUT 12
HOURS FASTER THAN THESE MODELS AND MOVES THE FRONT ACROSS THE AREA
AROUND 00Z WED. WITH THIS DISCREPANCY I WILL GO WITH A 20 PERCENT
CHANCE OF SHOWERS OR THUNDERSTORMS WED MORNING AND A 30 PERCENT
CHANCE OF SHOWERS WED AFTERNOON.

THU AND FRI...HIGH PRESSURE SETTLES OVER THE NORTHERN PLAINS AND
UPPER MID WEST ON THU AND FRI AS AN UPPER LEVEL LONGWAVE TROF
DEVELOPS ACROSS THE EASTERN UNITED STATES. SKIES ACROSS THE FORECAST
AREA WILL BE MAINLY DRY WITH TEMPS WELL BELOW NORMAL.    ..KUHL..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/KUHL
Hazardous weather outlook, Sep 22, 10:35 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1135 AM CDT FRI SEP 22 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1135 AM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES OVER SOUTHEAST
IOWA...ILLINOIS...AND NORTHEAST MISSOURI THIS AFTERNOON AND TONIGHT.
A STRONG STORM SYSTEM IN THE PLAINS WILL BRING THE THREAT FOR
ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA MAINLY AFTER 1 PM
THIS AFTERNOON...AND CONTINUE THROUGH THIS EVENING.  THE COMBINATION
OF WIND SHEAR AND UNSTABLE AIR WILL ALLOW FOR THE STRONGEST STORMS TO
DEVELOP INTO ISOLATED SUPERCELLS THIS AFTERNOON AND EARLY THIS
EVENING. THIS WILL BE ESPECIALLY TRUE IF CLOUD COVER CAN DECREASE
AND SOUTHERLY WINDS BRING DEWPOINTS UP INTO THE 60S. LATEST THINKING
SUGGESTS THAT THESE PARAMETERS AND THUS THE THREAT FOR SEVERE
THUNDERSTORMS APPEAR HIGHEST SOUTHEAST OF A LINE FROM KEOKUK IN
EXTREME SOUTHEAST IOWA...TO STERLING IN NORTHWEST ILLINOIS.  EVEN IN
THIS AREA...STORMS ARE EXPECTED TO BE ISOLATED. THE MAIN THREAT WITH
THE SUPERCELL THUNDERSTORMS WILL BE QUICKLY DEVELOPING SPIN UP
TORNADOES...AND HAIL THE SIZE OF PENNIES. ONCE THEY FORM...THE
STORMS ARE ALSO EXPECTED TO BE VERY QUICK MOVING AT SPEEDS OF 40 TO
50 MPH. A MODERATE RISK FOR SEVERE STORMS EXISTS FARTHER SOUTHEAST...
FROM EAST CENTRAL MISSOURI ACROSS CENTRAL ILLINOIS. STAY TUNED FOR
POSSIBLE WATCHES AND WARNINGS THIS AFTERNOON AND EVENING.

LATER TONIGHT...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TO SPREAD NORTHEAST OUT OF MISSOURI.  A THIS TIME...THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK
AREA SATURDAY AND EARLY SATURDAY EVENING.  THE STORM PREDICTION
CENTER HAS MUCH OF THE AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS SATURDAY.  THE MAIN THREAT WITH THESE STORMS APPEARS
TO BE FROM HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING...
ESPECIALLY FOR LOCATIONS SOUTHEAST OF KEOKUK IOWA TO STERLING
ILLINOIS.

ERVIN/12

The radar

The Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Whiteside

When
September 22, 3:02 PM CST to 3:09 PM CST
Where
Whiteside County, 2 mi ENE of Rock Falls
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.783, -89.667

A spotter reported hail up to nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534095.